Alert archive / Ohio / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 59, NWS Wilmington, OH

May 27, 2004Darke County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at May 27, 2004, 4:36 PM EDT for Darke County, Ohio. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2004, 4:36 PM EDT (20:36 UTC)
Expired
May 27, 2004, 5:30 PM EDT
In force
54 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Darke County, OH

The radar

The Cincinnati radar (KILN), 108 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 5:05 PM EDTHAIL 1Hollansburg, OH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 2:30 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.6 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2004-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 97 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2004-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 264 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
97 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
587 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
264 m²/s²
0-3 km storm-relative helicity
295 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

850 
WUUS51 KILN 272036
SVRILN
OHC037-272130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
436 PM EDT THU MAY 27 2004

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DARKE COUNTY IN OHIO

* UNTIL 530 PM EDT

* AT 331 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH AND LARGE HAIL.  THIS STORM WAS LOCATED 11 MILES
  SOUTHWEST OF UNION CITY...OR ABOUT 7 MILES SOUTHEAST OF            
  WINCHESTER INDIANA...AND MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  VERSAILLES...
  NEW MADISON...
  GREENVILLE...
  BRADFORD...
  ARCANUM...
  ANSONIA...

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

LAT...LON 4017 8501 3991 8493 3991 8441 4026 8440

$$

RYAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:57 PM EDT, 1 hour 39 minutes earlier.

Area forecast discussion, May 27, 2:57 PM EDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
257 PM EDT THU MAY 27 2004

.DISCUSSION...
CLEARING WAS WORKING INTO THE FCST AREA FROM THE SW.  SPC HAS PUT
OUT A SVR TS WATCH UNTIL 01Z FOR MUCH OF THE WESTERN HALF OF THE
FCST AREA.

&&

.ILN WATCHES/WARNINGS/ADVISORIES UNTIL 7 PM EDT...
IN...FLOOD WATCH TONIGHT INZ073>075.
KY...FLOOD WATCH TONIGHT KYZ089>100.
OH...FLOOD WATCH TONIGHT OHZ077>082-088.

&&

AR
Hazardous weather outlook, May 27, 5:12 AM EDT, 11 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
512 AM EDT THU MAY 27 2004

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-271111-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH-
LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-
OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-
ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
512 AM EDT THU MAY 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY INTO
THIS EVENING OVER EASTERN INDIANA...SOUTHWEST OHIO AND NORTHERN
KENTUCKY. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS.

ALONG WITH THE SEVERE WEATHER...THE THREAT FOR HEAVY RAIN AND
FLOODING WILL EXIST INTO TONIGHT ACROSS SOUTHEAST INDIANA...
NORTHERN KENTUCKY AND SOUTHERN OHIO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SEVERE STORMS MAY ALSO BE POSSIBLE ON MONDAY...MEMORIAL DAY...
WHEN A COLD FRONT IS EXPECTED TO MOVE THROUGH THE REGION.
REFER TO LATER HAZARDOUS WEATHER OUTLOOKS FOR MORE DETAILED
INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO TONIGHT.

AR

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 5:00 PM EDTSevere Thunderstorm WarningILNPreble60 min
May 27, 5:03 PM EDTSevere Thunderstorm WarningILNAuglaize, Shelby42 min
May 27, 5:10 PM EDTSevere Thunderstorm WarningILNMontgomery65 min
May 27, 5:15 PM EDTSevere Thunderstorm WarningILNMiami60 min
May 27, 5:31 PM EDTSevere Thunderstorm WarningILNClark, Greene59 min
May 27, 6:03 PM EDTSevere Thunderstorm WarningILNClinton57 min
May 27, 6:04 PM EDTSevere Thunderstorm WarningILNDarke56 min
May 27, 6:06 PM EDTSevere Thunderstorm WarningILNWarren24 min
May 27, 6:17 PM EDTSevere Thunderstorm WarningILNFayette58 min
May 27, 6:19 PM EDTSevere Thunderstorm WarningILNPreble56 min
May 27, 6:31 PM EDTSevere Thunderstorm WarningILNMontgomery59 min
May 27, 6:33 PM EDTTornado WarningILNFayette27 min
May 27, 6:45 PM EDTTornado WarningILNRoss60 min
May 27, 6:56 PM EDTSevere Thunderstorm WarningILNGreene64 min
May 27, 7:18 PM EDTSevere Thunderstorm WarningILNClinton57 min
May 27, 7:27 PM EDTSevere Thunderstorm WarningILNAdams63 min
May 27, 7:31 PM EDTSevere Thunderstorm WarningILNFayette59 min
May 27, 7:36 PM EDTSevere Thunderstorm WarningILNPike24 min
May 27, 7:39 PM EDTSevere Thunderstorm WarningILNScioto36 min
May 27, 7:42 PM EDTSevere Thunderstorm WarningILNPreble33 min
May 27, 7:47 PM EDTSevere Thunderstorm WarningILNHighland43 min
May 27, 7:56 PM EDTSevere Thunderstorm WarningILNRoss64 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.